Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Twin Cities, MN

July 6, 2017Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 6, 2017, 7:53 PM CDT for Rusk County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 7:53 PM CDT (00:53 UTC)
Expired
Jul 6, 2017, 8:41 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 181 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:30 PM CDTHAIL 1.51 N Ingram, WIREPORTED AT HIGHWAY 8 AND HIWAY 73, TONY, WI.
Jul 6, 8:35 PM CDTTSTM WND DMG2 Ene Glen Flora, WITREE BRANCHES DOWN AT STOKER RD AND HIGHWAY 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS53 KMPX 070053
SVRMPX
WIC107-070215-
/O.NEW.KMPX.SV.W.0109.170707T0053Z-170707T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT THU JUL 6 2017

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rusk County in northwestern Wisconsin...

* Until 915 PM CDT

* At 752 PM CDT, a severe thunderstorm was located 9 miles south of
  Winter, or 16 miles north of Ladysmith, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Hawkins around 835 PM CDT. 

Other locations impacted by this severe thunderstorm include Tony,
Rusk County Airport, Ingram and Glen Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9096 4564 9115 4564 9068 4563 9067
      4538 9068
TIME...MOT...LOC 0052Z 333DEG 23KT 4569 9098 

HAIL...1.50IN
WIND...60MPH
 
$$

BORGHOFF
4 follow-up statements
240 
WWUS53 KMPX 070109
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT THU JUL 6 2017

WIC107-070215-
/O.CON.KMPX.SV.W.0109.000000T0000Z-170707T0215Z/
Rusk WI-
809 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 808 PM CDT, a severe thunderstorm was located near Ingram, or 14
miles northeast of Ladysmith, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Hawkins around 825 PM CDT. 

Other locations impacted by this severe thunderstorm include Tony,
Rusk County Airport, Ingram and Glen Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9096 4564 9115 4564 9068 4563 9067
      4538 9068
TIME...MOT...LOC 0108Z 325DEG 28KT 4559 9087 

HAIL...1.50IN
WIND...60MPH
 
$$

BORGHOFF
575 
WWUS53 KMPX 070120
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT THU JUL 6 2017

WIC107-070215-
/O.CON.KMPX.SV.W.0109.000000T0000Z-170707T0215Z/
Rusk WI-
820 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 820 PM CDT, severe thunderstorms were located along a line
extending from near Ingram to 7 miles north of Rusk County Airport,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Hawkins around 825 PM CDT. 

Other locations impacted by these severe thunderstorms include Tony,
Rusk County Airport, Ingram and Glen Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9096 4564 9115 4564 9068 4563 9067
      4538 9068
TIME...MOT...LOC 0120Z 319DEG 35KT 4553 9079 4561 9101 

HAIL...1.00IN
WIND...60MPH
 
$$

BORGHOFF
586 
WWUS53 KMPX 070132
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT THU JUL 6 2017

WIC107-070215-
/O.CON.KMPX.SV.W.0109.000000T0000Z-170707T0215Z/
Rusk WI-
832 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 832 PM CDT, a severe thunderstorm was located near Glen Flora, or
11 miles northeast of Ladysmith, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Hawkins around 850 PM CDT. 

Other locations impacted by this severe thunderstorm include Tony,
Rusk County Airport, Ingram and Glen Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9096 4564 9115 4564 9091 4554 9068
      4538 9068
TIME...MOT...LOC 0132Z 304DEG 28KT 4555 9089 

HAIL...1.25IN
WIND...60MPH
 
$$

BORGHOFF
851 
WWUS53 KMPX 070141
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT THU JUL 6 2017

WIC107-070151-
/O.CAN.KMPX.SV.W.0109.000000T0000Z-170707T0215Z/
Rusk WI-
841 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4538 9096 4564 9115 4564 9091 4554 9068
      4538 9068
TIME...MOT...LOC 0140Z 333DEG 23KT 4550 9085 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:51 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 6, 6:51 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jul 6 2017

No significant changes to the previous forecast. There is still a
narrow window for convection later this afternoon and early this
evening ahead of a passing cold front. This frontal boundary will
usher in noticeably cooler and drier air across the Upper Midwest
with high temperatures about 10 degrees cooler tomorrow than they
were today, and dewpoints in the mid 50s, as opposed to upper 60s.
Expect northerly winds around 10 to 20 mph, with a few afternoon
showers or thunderstorms mainly east of I-35 and north of I-94.

Early afternoon preliminary 1-minute visible satellite imagery
together with surface obs identified the frontal boundary across
Minnesota moving southeast. Locations behind the boundary were in
the upper 70s with dewpoints in the 50s, while areas ahead of the
boundary were in the upper 80s to near 90 with dewpoints near 70.
This warm moist air mass together with mid-level lapse rates of 7 to
7.5 C/km led to around 2000 J/kg of MLCAPE along and ahead of the
frontal boundary. The limiting factor from producing widespread
convection along this frontal boundary was the lack of low level
convergence, and this will continue to be the limiting factor this
evening.

HiRes models do try to generate a few showers and thunderstorms
across eastern MN and western WI later this afternoon. Given the
location of the surface boundary, do think there is indeed a chance
of seeing a few storms develop around 5-6pm, and these storms could
be strong to severe given the aforementioned CAPE parameters and
deep layer shear values around 40 kts. The main threat would be
large hail and damaging wind.

Precip will exit the area later this evening, but a potent little
shortwave will bring a few showers across the arrowhead of MN, and
northern WI. Forecast soundings show a thin sliver of instability,
so included the thunder mention as well.  High temperatures will be
around 80, which is near the seasonal average for early July.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Jul 6 2017

The longer term concerns are the increasing threat of
thunderstorms later Sunday into Monday and overall expected
warming trend into next week.

Initially we should see drier conditions across the area with
overall high pressure in control through most of Sunday.
Following this models trend a short wave lifting across the
western CONUS ridge into the CWA either Sunday night or Monday
night depending on the deterministic model of choice. The ECMWF is
the slower model at this point. In either event, this system has
the potential of severe weather along with heavy rainfall with an
MCS becoming more likely. PW's increase to near 2 inches by Monday
and with organized convection expected we should see a good
chance of widespread heavier rain.

The western CONUS ridge builds east during the week, and this
should help promote warmer conditions as the week wears on. We are
probably not warm enough at the moment. If the models continue
this trend we will likely see some 90's creep back into the much
of the Minnesota area later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 651 PM CDT Thu Jul 6 2017

Storms should remain east of most of the TAF sites, with EAU
having the best chance of being impacted through 02Z. Otherwise,
mostly clear skies and no aviation concerns are expected through
the period.

KMSP...Storms are expected to remain east of MSP through the
evening.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind W at 5 kts.
Sun...VFR. Chc TSRA. Wind S 5 kts.
Mon...VFR. Chc TSRA Early. Wind E-ESE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 6, 7:29 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Thu Jul 6 2017

MNZ041>045-047>070-073>077-082>085-091>093-080030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
729 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms from Sunday through Wednesday,
with the best chance Sunday night. The risk of organized severe
thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ078-WIZ014>016-023>028-080030-
Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
729 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Isolated strong or severe thunderstorms are possible this
evening. Large hail and gusty winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms from Sunday through Wednesday,
with the best chance Sunday night. The risk of organized severe
thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:09 PM CDTSevere Thunderstorm WarningMPXRusk21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.